Georgia, 2018

Winter Storm and Heavy Snow in Georgia, January 3, 2018

January 3, 2018 · NWS CHS · 16 events in 16 counties and zones

A developing surface low pressure system offshore and an amplifying upper level trough approaching from the west combined with unusually cold air to produce widespread significant winter precipitation across southeast Georgia. Most of the precipitation fell as snow, with amounts ranging from a few tenths of an inch up to 6 inches.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A developing surface low pressure system offshore and an amplifying upper level trough approaching from the west combined with unusually cold air to produce widespread significant winter precipitation across southeast Georgia. Most of the precipitation fell as snow, with amounts ranging from a few tenths of an inch up to 6 inches. The event began as rain for many areas before changing over to snow, with a period of freezing rain along the coast where up to a quarter of an inch of ice accumulation occurred. The official storm total snowfall for the day at the Savannah-Hilton Head International Airport was 1.2 inches which ranks as the 7th highest one day snowfall on record, dating back to 1871. The event caused significant disruption to travel, with many businesses and schools closed the day of the event as well as the following day. Black ice was also an issue following the event, as well as several days of frigid wind chills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 3, 12:10 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jan 3, 12:10 AM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1210 AM EST Wed Jan 3 2018

.SYNOPSIS...
A storm system passing offshore will bring winter weather to
the area on Wednesday. Arctic high pressure will continue
through the rest of the week. A cold front could affect the
area early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Cold and dry surface high pressure will persist. A strong
shortwave will dive into the NW Gulf of Mexico and lower
Mississippi valley late, spurring surface cyclogenesis off the
east and southeast Florida coast toward morning.

The 00Z guidance continues to delay the onset of the mixed
precipitation due to large dew point depressions and only modest
isentropic ascent. Because of this we have held off on any
precipitation from not arriving until around 5-7 am across far
southeast Georgia, with no mention of precipitation into coastal
South Carolina until after daybreak. However, many times the
models are too slow in developing over-running precipitation,
but given the initial dry air mass the slower development seems
prudent.

Surface temperatures will be below freezing across most of the
area, supporting freezing rain, snow and/or sleet with a warm
nose of about 2-4C around 1000-850 mb. Our latest thinking has a
up to a couple of hundredths of an inch of ice accretion over
far southern zones, with little to no snow or sleet accumulation
prior to daybreak.

Temps will only drop about another 2-3F tonight due to a
gradual increase of higher level clouds associated with the
upper jet and upstream short wave also from some lower clouds
off the Atlantic associated with isentropic ascent. Expect lows
in the lower and middle 20s far inland, upper 20s and lower 30s
closer to the shoreline.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: Wintry weather is expected. The mid/upper levels will
consist of a longwave trough over the eastern half of the country. A
shortwave will round the base of the trough, located over the
Southeast in the afternoon. At the surface, Arctic high pressure
will be in place, roughly over the Mid-Atlantic states in the
morning. At the same time, elongated low pressure will be off the
coast of FL, moving to the northeast and passing just off our coast
by the afternoon. The shortwave overhead will help intensify the
low. Frontogenesis to the northwest of the low will allow plenty of
precipitation to develop and overspread the area, first across
Southeast GA in the early morning, then Southeast SC by late
morning. Given the cold air that's already firmly in place, wintry
precipitation is expected. This will be a complicated event with
multiple precipitation types in some locations. There will be a nose
of warmer air just off the surface near the coast, especially for
our coastal GA counties. Model profiles are supportive of
freezing rain transitioning to sleet in these locations. Further
inland, it could be a sleet/snow mix, and then even further inland
the atmosphere will only be supportive of snow. As the low starts
to move away late in the afternoon, it will pull colder air
(both at the surface and just above it) into our area. This will
allow a changeover to snow for most locations, especially for
the second half of the storm. The highest snow and ice
accumulations are expected closer to the coast.

As the shortwave lifts northeast in the evening and overnight it
will drag the precipitation away with it. The precipitation will end
from southwest to northeast, ending completely across northern
portions of the Lowcountry after midnight.

Thursday and Friday: High pressure building over the area will bring
dry conditions and very cold temperatures. Wind Chill Advisories may
be needed each night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Upper troughing will dominate the region into Saturday with cold and
dry surface high pressure prevailing. The high will shift offshore
early next week bringing some milder air into the region and another
chance of some rain by the end of the period as a cold front
approaches, possibly moving through the area as early as Monday
night.

Temperatures will remain below normal through Sunday before getting
back closer to even above normal Monday, then possibly falling back
below normal if the cold front has already pushed through.  Wind
chills could be near 15 degrees for most of the area through
Saturday morning which could necessitate another Wind Chill Advisory
for coastal areas.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions will prevail through late tonight, with MVFR and
possible IFR to develop Wednesday morning through 00Z Thursday.
A large and powerful low pressure system will push deep moisture
onshore during the pre-dawn hours Wednesday morning while cold
Canadian air remains in place. There is high confidence that
freezing rain, mixed with sleet will overspread the TAF sites
mid to late Wednesday morning. Best indications are that the
precipitation will transition to predominantly snow and sleet
during this afternoon, continuing into the evening before
tapering off, first at KSAV, then KCHS.

The time of precipitation-type transition is key for pinning
down accumulations of each. But the latest forecast is showing
over a tenth of an inch of ice accretion from freezing rain,
followed by 1-3" of snow/sleet.

Extended Aviation Outlook: Restrictions Wednesday evening due
ongoing wintry precipitation. VFR late Wednesday through Sunday.

&&

.MARINE...
Overnight: A pinched gradient will tighten further after
midnight, resulting from cyclogenesis off the east-southeast
coast of Florida before morning. We have N-NE winds into the
20-30 kt range over the Atlantic, where solid SCA's are in
effect. In the Charleston Harbor winds currently look to hold at
or under 15 kt. Seas will reach 6 ft within 20 nm, up to 8 ft
on AMZ374. Light rains will develop from SE to NW, beginning
around 2 or 3 am on the outer Georgia waters, then lastly
reaching the AMZ350 waters prior to daybreak.

A storm system will be passing offshore on Wednesday, generating
strong winds and hazardous, wind-driven seas. Small Craft
Advisories are in effect within 20 nm Wednesday. We opted to
issue a Gale Watch for the GA waters beyond 20 nm. The worst
conditions would be during the afternoon. As the low moves away
late Wednesday, winds and seas will trend downward, especially
late Wednesday night. High pressure is expected Thursday into
the weekend.

&&

.TIDES/COASTAL FLOODING...
Coastal flooding is likely around the time of the morning high
tide Wednesday.

&&

.CLIMATE...
Record lows for 3 January:
KCHS: 19/1957
KCXM: 23/1918
KSAV: 18/2001

Record snowfall for 3 January:
KCHS: Trace/2002
KCXM: no record available
KSAV: no snow ever recorded on this date

&&

.EQUIPMENT...
The temperature/dewpoint sensor on the KCHS ASOS is malfunctioning
once again. Use data with caution. The observer is manually
augmenting the observation until the problem can be resolved.
Parts are on order.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Winter Weather Advisory from 6 AM to 7 PM EST Wednesday for
     GAZ087-088-099.
     Winter Storm Warning from 6 AM to 7 PM EST Wednesday for
     GAZ100-101-114>119-137>141.
SC...Winter Weather Advisory from 6 AM to 7 PM EST Wednesday for
     SCZ040-042.
     Winter Storm Warning from 6 AM Wednesday to midnight EST
     Wednesday night for SCZ043>045-047>052.
MARINE...Small Craft Advisory until 6 AM EST Thursday for AMZ350-352-
     354.
     Gale Watch from 10 AM EST Wednesday through Wednesday evening
     for AMZ374.
     Small Craft Advisory until 10 AM EST Wednesday for AMZ374.

&&

NEAR TERM...
SHORT TERM...MS
LONG TERM...RJB
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jan 2, 4:00 PM EST, 12 hours before
Hazardous Weather Outlook
National Weather Service Charleston SC
400 PM EST Tue Jan 2 2018

GAZ100-101-114>116-118-137-138-140-032100-
Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Inland Chatham-Long-
Inland Liberty-Inland McIntosh-
400 PM EST Tue Jan 2 2018

...WINTER STORM WARNING IN EFFECT FROM 6 AM TO 7 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099-SCZ040-042-032100-
Jenkins-Screven-Candler-Allendale-Hampton-
400 PM EST Tue Jan 2 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 7 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ043>045-047-052-032100-
Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Tidal Berkeley-
400 PM EST Tue Jan 2 2018

...WINTER STORM WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT
EST WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-032100-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
400 PM EST Tue Jan 2 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-032100-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
400 PM EST Tue Jan 2 2018

...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-032100-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
400 PM EST Tue Jan 2 2018

...WINTER STORM WARNING IN EFFECT FROM 6 AM TO 7 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind Chills: The combination of temperatures and winds will likely
lead to wind chills near 15 degrees each morning through Saturday.
Thus, Wind Chill Advisories will be possible.

Coastal Flooding: Tide levels could get high enough to produce minor
saltwater flooding around the time of the morning high tide
Wednesday. A Coastal Flood Advisory will be likely.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ048>051-032100-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
400 PM EST Tue Jan 2 2018

...WINTER STORM WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT
EST WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind Chills: The combination of temperatures and winds will likely
lead to wind chills near 15 degrees each morning through Saturday.
Thus, Wind Chill Advisories will be possible.

Coastal Flooding: Tide levels could get high enough to produce minor
saltwater flooding around the time of the morning high tide
Wednesday. A Coastal Flood Advisory will be likely.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow, 2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Coastal McIntosh

When
January 3, 4:00 AM EST to 3:15 PM EST
Where
Coastal McIntosh forecast zone
Reported by
Social Media

Precipitation started off as freezing rain across coastal portions of McIntosh County before changing over to all snow. A quarter of an inch of ice was measured in Crescent before the transition to all snow. Snowfall amounts ranged from a trace up to 1 inch in Darien.

Heavy Snow, Inland McIntosh

When
January 3, 4:00 AM EST to 3:05 PM EST
Where
Inland McIntosh forecast zone
Reported by
Social Media

Storm total snowfall ranged from around 0.5 to 2 inches across inland portions of McIntosh County. A report of 2 inches was received via social media near Townsend. Light freezing rain also occurred in inland portions of McIntosh County with trace accumulations noted on I-95 near mile marker 52. A few broken small tree branches were also reported around Townsend due to the ice and snow.

Heavy Snow, Coastal Liberty

When
January 3, 5:30 AM EST to 2:00 PM EST
Where
Coastal Liberty forecast zone
Reported by
Social Media

Storm total snowfall amounts ranged from a trace up to 2 inches across coastal portions of Liberty County. A social media user reported up to 2 inches near Sunbury.

Winter Storm, Inland Liberty

When
January 3, 5:30 AM EST to 2:00 PM EST
Where
Inland Liberty forecast zone
Reported by
Social Media

Storm total snowfall amounts ranged from 2 to 5 inches across inland portions of Liberty County. Numerous reports were received via social media including 2 inches near Sunbury, and 5.1 inches near Allenhurst. The precipitation started off as rain, then transitioned to freezing rain and eventually all snow. One quarter of an inch of ice was measured near the intersection of Interstate 95 and Highway 84.

Heavy Snow, Coastal Bryan

When
January 3, 5:40 AM EST to 4:00 PM EST
Where
Coastal Bryan forecast zone
Reported by
Trained Spotter

Storm total snowfall generally ranged from a tenths of an inch up to 2 inches across coastal portions of Bryan County. The maximum amount reported in this part of the county was 2.5 inches near Keller.

Heavy Snow, Coastal Chatham

When
January 3, 5:45 AM EST to 2:10 PM EST
Where
Coastal Chatham forecast zone
Reported by
CoCoRaHS

Storm total snowfall generally ranged from 1 to 2 inches across coastal portions of Chatham County. Two inches was measured on Skidaway Island, with a maximum of 2.5 inches measured in the Windsor Forest area. The event started out as rain, then transitioned to freezing rain before becoming all snow. Freezing rain amounts ranged from a light glaze up to two tenths of an inch of ice. The ice did cause some bridges around the coastal portion of the county to be closed due to hazardous travel conditions.

Heavy Snow, Inland Bryan

When
January 3, 5:55 AM EST to 3:30 PM EST
Where
Inland Bryan forecast zone
Reported by
Social Media

Storm total snowfall amounts generally ranged from 2 to 6 inches across inland portions of Bryan County. Numerous reports were received via social media including 2.5 inches near Keller, 4 inches near Richmond Hill, and 5 to 6 inches around Ellabell.

Heavy Snow, Long

When
January 3, 6:00 AM EST to 2:50 PM EST
Where
Long forecast zone
Reported by
Social Media
Coordinates
31.753, -81.746 (the zone’s center; the record gives no point)

Storm total snowfall generally ranged between 2 and 3 inches across Long County. Two reports were received via social media including 3 inches in Ludowici and 2 inches about 4 miles west of Ludowici.

Heavy Snow, Inland Chatham

When
January 3, 6:00 AM EST to 2:00 PM EST
Where
Inland Chatham forecast zone
Reported by
Broadcast Media

Storm total snowfall amounts generally ranged from 2 to 4 inches across inland portions of Chatham County. Measurements included 2 inches Meinhard, 3 inches in Pooler, 3 inches in Port Wentworth, and 4 inches near Garden City.

Heavy Snow, Tattnall

When
January 3, 6:15 AM EST to 2:15 PM EST
Where
Tattnall forecast zone
Reported by
Social Media
Coordinates
32.046, -82.058 (the zone’s center; the record gives no point)

Storm total snowfall amounts generally ranged from 2 to 3 inches across Tattnall County. Two social media reports were received including 2.9 inches in Reidsville and 2.6 inches in Glennville.

Heavy Snow, Effingham

When
January 3, 7:00 AM EST to 4:00 PM EST
Where
Effingham forecast zone
Reported by
Social Media
Coordinates
32.367, -81.341 (the zone’s center; the record gives no point)

Storm total snowfall amounts generally ranged between 3 to 4 inches across Effingham County. A CoCoRaHS observer near Marlow measured 2.9 inches while a trained Skywarn spotter near Eden measured 4 inches. Numerous reports were also received via social media that ranged between 3.5 to 4 inches. The precipitation type changed from freezing rain, to a period of sleet, and then primarily snow for most of the event.

Heavy Snow, Bulloch

When
January 3, 7:15 AM EST to 3:00 PM EST
Where
Bulloch forecast zone
Reported by
Social Media
Coordinates
32.397, -81.743 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from around a few tenths of an inch in the north end of the county near the Jenkins County line, to as much as 3 to 4 inches around Statesboro and Nevils. Numerous reports were received via social media.

Heavy Snow, Candler

When
January 3, 7:30 AM EST to 1:20 PM EST
Where
Candler forecast zone
Reported by
911 Call Center
Coordinates
32.403, -82.074 (the zone’s center; the record gives no point)

Candler County dispatch reported 2 inches of snowfall in Metter.

Heavy Snow, Evans

When
January 3, 7:30 AM EST to 3:00 PM EST
Where
Evans forecast zone
Reported by
Emergency Manager
Coordinates
32.157, -81.887 (the zone’s center; the record gives no point)

Evans County Emergency Management reported that storm total snowfall amounts generally averaged between 3 to 4 inches across the county. The Emergency Manager measured 3.5 inches near Hagan.

Winter Weather, Jenkins

When
January 3, 8:00 AM EST to 1:45 PM EST
Where
Jenkins forecast zone
Reported by
Emergency Manager
Coordinates
32.793, -81.963 (the zone’s center; the record gives no point)

Jenkins County Emergency Management reported that snowfall across the county ranged from trace amounts across the north end to 0.2 inches near the Bulloch County border.

Heavy Snow, Screven

When
January 3, 8:25 AM EST to 2:45 PM EST
Where
Screven forecast zone
Reported by
Social Media
Coordinates
32.751, -81.612 (the zone’s center; the record gives no point)

Heavy snow fell across much of Screven County with several reports received via social media. Storm total snow amounts ranged from 0.5 inches north of Sylvania to multiple reports of 3 inches around Oliver and Newington.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734405, 734415, 735186, 735187, 735183, 735167, 735185, 734226, 735175, 734183, 734182, 734180, 734176, 734185, 734169, 734175.